Lightning, Albany
- When
- August 4, 4:18 PM EST
- Where
- Albany County, Colonie
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
Isolated thunderstorms developed in a humid unstable airmass during the afternoon hours of August 4. One thunderstorm became briefly severe as it produced wind gusts in Altamont, Albany County, strong enough to take down large limbs and power lines on Route 146.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated thunderstorms developed in a humid unstable airmass during the afternoon hours of August 4. One thunderstorm became briefly severe as it produced wind gusts in Altamont, Albany County, strong enough to take down large limbs and power lines on Route 146. Lightning from another storm struck the deck of a home causing a small fire that was quickly extinquished by the Colonie Fire Department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT SAT AUG 4 2001 .DISC... SURFACE DEWPOINTS STILL 65-71 ALL BUT FAR NORTHERN TIER ZONES. AMPLE CAPE FOR THUNDER WITH MINIMAL LOWER / MID LEVEL WINDS. LESS THAN 10 KNOTS BELOW 12K FEET. WITH LITTLE STEERING FLOW AND ENOUGH INSTABILITY..PLUS TOPOGRAPHY...CELLS CURRENTLY MEANDERING SOUTHERLY AT LESS THAN 10. YESTERDAYS 3-4 INCH RAINS IN PARTS WASHINGTON/SARATOGA/WARREN COUNTIES AND POSSIBLE 2-3 PER HOUR AFTN/EVENING... WARRENTED EVENING WATCH THOSE ZONES. MOST ACTION OVER BY MID LATE EVENING AS DRIER AIR SAGS SOUTH. MARGINAL MOISTURE FAR SOUTHERN ZONES SUNDAY...OTHERWISE LOTS OF SUN AND WARM...INTO HOT HUMID MONDAY. .ALY...FLASH FLOOD WATCH WARREN / WASHINGTON / SARATOGA COUNTIES UNTIL 10 PM. NYZ042-043-041-050. WILEY
NYZ043-054-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT SAT AUG 4 2001 ...THUNDERSTORMS CONTINUE TO BRING HEAVY RAINS TO NORTHEAST RENSSELAER AND SOUTHEAST WASHINGTON COUNTIES... THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO REMAIN NEARLY STATIONARY IN THE VICINITY OF THE BORDERS OF WASHINGTON...RENSSELAER...AND BENNINGTON COUNTIES. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN IN THE VICINITY OF NORTH HOOSICK AND HOOSICK FALLS IN RENSSELAER...AND THE WHITE CREEK AREA IN WASHINGTON. THE THUNDERSTORMS COULD PRODUCE AN ADDITIONAL INCH OR TWO...AND COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES IN AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADWAYS...FLOODING OF POOR DRAINAGE AREAS...AND RAPID WITHIN BANK RISES OF STREAMS AND CREEKS.
The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264436, 5264435.